Research Article

Pulmonary Mycobacterium tuberculosis in acquired immune deficiency syndrome.

Br Med J (Clin Res Ed) 1985; 291 doi: https://doi.org/10.1136/bmj.291.6499.849 (Published 28 September 1985) Cite this as: Br Med J (Clin Res Ed) 1985;291:849
  1. N Doble,
  2. P Hykin,
  3. R Shaw,
  4. E E Keal

    Abstract

    A case of pulmonary infection with Mycobacterium tuberculosis in a patient with the acquired immune deficiency syndrome (AIDS) was studied. Diagnosis of AIDS was confirmed by the finding of pulmonary M tuberculosis with oral and oesophageal candidiasis accompanied by characteristic immunological changes with evidence of infection with human T cell lymphotropic virus III. Treatment of this patient was complicated by an unusual drug interaction between rifampicin and ketoconazole, leading to subtherapeutic serum concentrations and poor clinical response to treatment. Intravenous treatment was more effective than oral treatment. This drug interaction should be studied in greater detail as ketoconazole and rifampicin may be used together to treat patients with candidiasis and infection with M tuberculosis.